PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jmedtoxspringer.comThis journalToc AlertsSubmit OnlineOpen ChoiceThis journal
 
J Med Toxicol. Jun 2007; 3(2): 61–62.
PMCID: PMC3550087
Lithium toxicity from an internet dietary supplement
D. K. Pauzécorresponding author and D. E. Brooks
Department of Emergency Medicine, University of Pittsburgh Medical Center, Pittsburgh, PA
Division of Medical Toxicology, University of Pittsburgh Medical Center, Pittsburgh, PA
Daniel Pauzé 230 McKee Place, Suite 500, 15213 Pittsburgh, PA
D. K. Pauzé, pauzedk/at/upmc.edu.
corresponding authorCorresponding author.
Abstract
Introduction
The widespread availability of medications and herbal products on the Internet has increased the potential for poisonings. We are reporting a case of mild, acute lithium toxicity occurring after the intentional misuse of a lithium-containing “dietary supplement” (Find Serenity Now®) obtained over the Internet.
Case Report
An 18-year-old woman presented to our emergency department (ED) after ingesting 18 tablets of Find Serenity Now®; each tablet contained, according to the listing, 120 mg of lithium orotate [3.83 mg of elemental lithium per 100 mg of (organic) lithium orotate compared to 18.8 mg of elemental lithium per 100 mg of (inorganic) lithium carbonate]. The patient complained of nausea and reported one episode of emesis. Her examination revealed normal vital signs. The only finding was a mild tremor without rigidity. Almost 90 minutes after the ingestion, her serum lithium level was 0.31 mEq/L, a urine drug screen was negative, and an electrocardiogram (ECG) showed a normal sinus rhythm. The patient received intravenous fluids and an anti-emetic; one hour later, her repeat serum lithium level was 0.40 mEq/L. After 3 hours of observation, nausea and tremor were resolved, and she was subsequently transferred to a psychiatric hospital for further care. Prior human and animal data have shown similar pharmacokinetics and shared clinical effects of these lithium salts.
Discussion
Over-the-Internet dietary supplements may contain ingredients capable of causing toxicity in overdose. Chronic lithium toxicity from ingestion of this product is also of theoretical concern.
Full Text
The Full Text of this article is available as a PDF (88K).
Selected References
These references are in PubMed. This may not be the complete list of references from this article.
1. Morris C, Avorn J. Internet marketing of herbal products. JAMA. 2003;290(11):1505–1509. doi: 10.1001/jama.290.11.1505. [PubMed] [Cross Ref]
2. Henney J. Cyperpharmacies and the role of the US Food and Drug Administration. J of Med Internet Research. 2001;3(1):E3–E3. doi: 10.2196/jmir.3.1.e3. [PMC free article] [PubMed] [Cross Ref]
3. Find Serenity Now Home Page. Urban Nutrition, LLC. Accessed January 30,2007. http://www.findserenitynow.com.
4. Smith DF. Lithium orotate, carbonate and chloride: pharmacokinetics, polyuria in rats. Br J Pharmacol. 1976;56(4):399–402. [PubMed]
5. Smith DF, Schou M. Kidney function and lithium concentrations of rats given an injection of lithium orotate or lithium carbonate. J Pharm Pharmacol. 1979;31(3):61–63. [PubMed]
6. Kling MA, Manowitz P, Pollack IW. Rat brain and serum lithium concentrations after acute injections of lithium carbonate and orotate. J Pharm Pharmacol. 1978;30(6):368–370. [PubMed]
7. Timmer RT, Sands JM. Lithium intoxication. J Am Soc Nephrol. 1999;10:666–674. [PubMed]
8. Sadosty AT, Groleau GA, Atcherson MM. The use of lithium levels in the emergency department. J of Emergency Med. 1999;17(5):887–891. doi: 10.1016/S0736-4679(99)00101-8. [Cross Ref]
9. Gill J, Singh H, Nugent K. Acute lithium intoxication and neuroleptic malignant syndrome. Pharmacotherapy. 2003;23(6):811–815. doi: 10.1592/phco.23.6.811.32179. [PubMed] [Cross Ref]
10. Chen KP, Shen W, Lu ML. Implication of serum concentration monitoring in patients with lithium intoxication. Psychiatry and Clinical Neurosciences. 2004;58:25–29. doi: 10.1111/j.1440-1819.2004.01188.x. [PubMed] [Cross Ref]
11. Groleau G. Lithium toxicity. Emerg Med Clinics of North America. 1994;12(2):511–528.
12. Kores B, Lader MH. Irreversible lithium neurotoxicity: an overview. Clin Neuropharmacol. 1997;20:283–239. doi: 10.1097/00002826-199708000-00001. [PubMed] [Cross Ref]
13. Oakley P, Whyte I, Carter G. Lithium toxicity: An iatrogenic problem in susceptible individuals. Australian and New Zealand J of Psychiatry. 2001;35:833–833. doi: 10.1046/j.1440-1614.2001.00963.x. [PubMed] [Cross Ref]
14. Okusa MD, Crystal LJT. Clinical manifestations and management of acute lithium intoxication. American J of Med. 1994;97:383–388. doi: 10.1016/0002-9343(94)90308-5. [Cross Ref]
15. Simard M, Umbiner B, Lee A, Lewis H, Norman D. Lithium carbonate intoxication: A case report and review of the literature. Arch Intern Med. 1989;149:36–46. doi: 10.1001/archinte.149.1.36. [PubMed] [Cross Ref]
16. Astruc B, Petit P, Abbar M. Overdose with sustainedrelease lithium preparations. EUR Psychiatry. 1999;14:172–174. doi: 10.1016/S0924-9338(99)80737-8. [PubMed] [Cross Ref]
17. Drazen J. Inappropriate advertising of dietary supplements. N Engl J Med. 2003;348(9):777–778. doi: 10.1056/NEJMp030021. [PubMed] [Cross Ref]
18. Ashar B, Miller R, Getz K, Picard C. A critical evaluation of Internet marketing of products that contain ephedra. Mayo Clinic Proceedings. 2003;78(8):944–946. doi: 10.4065/78.8.944. [PubMed] [Cross Ref]
19. O’Brien B, Quigg C, Leong T. Severe cyanide toxicity from vitamin supplements. Eur J of Emerg Med. 2005;12(5):257–258. doi: 10.1097/00063110-200510000-00014. [PubMed] [Cross Ref]
Articles from Journal of Medical Toxicology are provided here courtesy of
Springer